May 11, 2016
“The past few days have gone well. I feel like I am starting to get back to myself. We went to church on Sunday. It was wonderful. I do feel healing is coming. It will take time. My heart aches over Hunter’s death. I still cant believe he is gone. It feels more tangible now that I am recovering. It makes me want to push back. The void is too great.
We found out there was a mistake in Hunter’s chart. Hunter was receiving 2 mg of Dilaudid instead of 0.2mg. The doctor didn’t write the “0” first. They, also, pushed it all at once, instead of over 5-10 minutes. His BP was dropping in the hours before he died, but they ignored it. Heartbreaking.
10lbs. weight gain since starting Saphris
loss of taste (as it dissolves orally)
constantly thinking of new projects
wanting to work out for hours
wanting to buy everything
I am stressed out, anxious, and not doing well. After I got home from the Griffith’s (dropping off the kids), I was not doing well. All day, I had been working on tasks around the house, moving busily from one thing to the next, not wanting to think obsessively about projects, vacations, or financial needs. Right before Brian got home I weighed myself. I had gained almost 10 lbs. in a week and a half. I tipped my mood. I was anxious and wanting to stop eating and go exercise. I don’t want to stay on a medicine that damages my ability to taste and causes weight gain. I decided to use the elliptical for 30 minutes, after an hour and a half of yoga. Then, I went to take care of the baby. I can feel my mood tipping from anxiety to depression. I am fearing going back to UNC. I am afraid I might not get better, though I feel like the Lord revealed to me heal me.”
Changing medications and finding the right combinations is incredibly stressful and anxiety provoking. Each one giving hope of feeling better than on the last but also waiting until it reveals what side effects it will give you. Psychiatric medication prescribing is not a science. It is not as cut and dry as other specialties. There is so much trial and error. As well, the medication is chemically changing your brain. This leads to your entire body reacting. The side effects are sometimes tolerable and other times distressing. Saphris was horrible for me. It was more distressing than tremors and not being able to walk. Uncontrolled weight gain with loss of taste and not enjoying food was terrifying. I couldn’t wait to get off of it. Luckily, my psychiatrist saw how it was affecting me and changed my medication immediately. To anyone trying to find the right combination of medications. Be patient, document symptoms and side effects so you can really see how things are affecting you. Be honest with your psychiatrist or medical provider about how these medications make you feel. Their job is to help you find the right combination so you can begin healing. I know it can feel so distressing that you actually feel worse than before you started, but the right combination will give you the life you dream of, push through.
Finding out some of the truth about Hunter was both refreshing and crippling. In the months to come, we would find out details that would let us know that the perfect storm of events had taken place to lead to Hunter’s death, However, it was sickening to find out the misplaced zero was all it took to take my brother’s life. As a nurse, they give you tests where all you have to do is write in a zero to remind you how important it is. That someone could be so careless when writing the prescription and reading the results led me to such frustration. As well, his blood pressure was decreasing and they ignored it. It confirmed what we had thought, his death was preventable. If you still have more questions about what happened, you should. It would take months for us to find out all of the details.